Education And Debate

Grand Rounds—Hammersmith Hospital: Persistent fever in pulmonary tuberculosis

BMJ 1996; 313 doi: https://doi.org/10.1136/bmj.313.7071.1543 (Published 14 December 1996) Cite this as: BMJ 1996;313:1543

Hammersmith Hospital, London W12 0HS Case presented by: Maha T Barakat, senior house officer in respiratory medicine Chairman: J Scott, director of medicine Discussion Group: J M B Hughes, professor of thoracic medicine M Walport, professor of rheumatology J Calam, senior lecturer in gastroenterology J S Friedland, senior lecturer in infectious diseases P W Ind, senior lecturer in respiratory medicine C McKenna, senior lecturer in psychiatry. Series edited by: Dr Simon D Taylor-Robinson.

Drug malabsorption should be considered

Malabsorption of rifampicin and other antituberculous drugs is becoming an increasing problem, particularly in HIV positive patients with tuberculosis. Its occurrence presents a formidable challenge to doctors as persistently low drug doses can result in multiple drug resistance. We describe the case of an HIV negative man with pulmonary tuberculosis and a persistent fever, despite two months treatment with rifampicin, isoniazid, and pyrazinamide. We discuss possible causes of this fever, including cytokine release, drug induced fever, drug resistance, and drug malabsorption. The case presented here highlights the difficulties in detecting the malabsorption.

Case history

A 47 year old white, unemployed factory worker presented with a four month history of cough, sputum, weight loss, and anorexia. His bowel habit was normal with no diarrhoea or steatorrhoea. He had a history of chronic schizophrenia, and his only other serious illness was a pneumococcal pneumonia in 1990. He was taking no drug treatment, smoked 20–30 cigarettes a day, and drank 40 units of alcohol a week.

On examination he was unwell and cachectic. He had a fever of 38.3°C and had finger clubbing. He was normotensive (pulse 90 beats/min). Auscultation of the chest revealed crepitations and bronchial breathing at the right base. Chest radiography showed multiple cavitating lung lesions, and sputum was positive for acid fast bacilli. Pulmonary tuberculosis was diagnosed, and combination therapy (rifampicin, isoniazid, and pyrazinamide) was started with three …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe